Oklahoma, 2010

Flash Flood and Hail in Oklahoma, September 13, 2010

September 13, 2010 · NWS OUN · 5 events in 4 counties and zones

Thunderstorms developed during the morning hours, with some flooding reported over parts of Cleveland county. A couple of highways had to be closed near Etowah due to high water, but were opened back up a few hours later.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed during the morning hours, with some flooding reported over parts of Cleveland county. A couple of highways had to be closed near Etowah due to high water, but were opened back up a few hours later. Later that afternoon, strong heating, a very moist air mass, and support from a weak eastward moving mid-level disturbance contributed to the development of additional thunderstorms over Oklahoma. These slow-moving thunderstorms produced very heavy rain and gusty winds. Most of the gusts reported were less than 50 mph. However, a few gusts exceeded severe limits, with gusts of 60 to 70 mph reported. Minor damage was reported in Garfield county. The thunderstorms decreased in intensity and coverage with the loss of daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 13, 11:43 AM CST, 32 minutes earlier.

Area forecast discussion, Sep 13, 11:43 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1243 PM CDT MON SEP 13 2010

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED THIS MORNING AND
WILL CONTINUE THROUGH THIS AFTERNOON. HIGHEST COVERAGE OF
THUNDERSTORMS SHOULD REMAIN NEAR AND SOUTHEAST OF I-44...
AFFECTING TAF SITES KOKC...KOUN...KLAW...AND KSPS. HOWEVER... THE
STORMS SHOULD BE SHORT LIVED SO ANY REDUCTION TO VISIBILITY OR
LOWERING OF CEILINGS SHOULD BE SHORT LIVED. LATER TONIGHT...
THUNDERSTORMS ARE POSSIBLE ACROSS NORTH OF INTERSTATE 40 AS
THUNDERSTORMS OVER THE TEXAS MAY MOVE INTO WESTERN OKLAHOMA... AND
WARM ADVECTION MAY TRIGGER THUNDERSTORMS ACROSS THE NORTH. EXACT
LOCATION AND TIMING OF THESE EVENTS ARE UNCERTAIN AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 1103 AM CDT MON SEP 13 2010/

DISCUSSION...
TWEAKED THE POP/SKY/TEMP GRID A BIT BASED ON CURRENT TRENDS. MOST
OF THE ACTIVITY THIS AFTERNOON IS EXPECTED JUST EAST OF OKC...AND
IT WILL BE INTERESTING TO SEE WHAT OCCURS WHEN OUTFLOW FROM
NORTHEAST OKLAHOMA COMPLEX ENCOUNTERS ACTIVITY MOVING NORTHEAST
FROM OKLAHOMA CITY AREA. LATEST RUN OF HRRR KEEPS CONVECTION GOING
EAST AND SOUTHEAST OF OKLAHOMA CITY INTO THE EVENING...WITH
ADDITIONAL DEVELOPMENT OVER CAPROCK OF TEXAS PANHANDLE AHEAD OF
WEAK DISTURBANCE MOVING EASTWARD OUT OF CO/NM.

PREV DISCUSSION... /ISSUED 815 AM CDT MON SEP 13 2010/

DISCUSSION...
POPS/CLOUDS WERE INCREASED BASED ON CURRENT OBSERVATIONS AND
SHORT-TERM MODEL TRENDS. NON-SEVERE STORMS EXPECTED WITH MAIN
IMPACTS BEING HEAVY RAIN AND CLOUD TO GROUND LIGHTNING. PRIMARY
ZONE OF DEVELOPMENT WILL BE NEAR WICHITA FALLS NORTHEAST NEAR I-44
CORRIDOR WHERE VEERED LOWER LEVEL FLOW HAS RESULTED IN WEAK WAA
PATTERN IN REGION OF NO CAP. DEVELOPMENT TO THE WEST MAY INCREASE
LATE THIS MORNING INTO THE AFTERNOON AS WEAK WAVE MOVES IN FROM
SOUTHEAST NEW MEXICO.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  89  72  90  71 /  50  30  20  30
HOBART OK         93  69  92  72 /  30  30  20  20
WICHITA FALLS TX  91  71  93  72 /  30  20  20  20
GAGE OK           92  69  92  70 /  20  30  20  20
PONCA CITY OK     88  70  88  70 /  40  40  20  40
DURANT OK         86  71  92  72 /  30  20  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

TY/BURKE/11
Hazardous weather outlook, Sep 13, 11:00 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON SEP 13 2010

OKZ004>048-050>052-TXZ083>090-141000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON SEP 13 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE UNLIKELY.

DISCUSSION...
MOIST AND MODERATELY UNSTABLE AIR WILL REMAIN IN PLACE OVER
OKLAHOMA AND WESTERN NORTH TEXAS. SCATTERED STORMS ARE EXPECTED TO
CONTINUE THIS AFTERNOON IN SOUTHERN...CENTRAL...AND EASTERN
OKLAHOMA. ADDITIONAL DEVELOPMENT IS POSSIBLE THIS EVENING AND
OVERNIGHT ACROSS NORTHERN AND WESTERN OKLAHOMA. A FEW OF THE STORMS
MAY BECOME STRONG ENOUGH TO PRODUCE MARGINALLY SEVERE SIZE HAIL AND
MARGINALLY SEVERE WIND GUSTS. THE PRIMARY CONCERNS...HOWEVER...ARE
TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS WILL MOVE SLOWLY...AND EXCESSIVE RAINFALL IS POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY SEP 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20  PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS MAY BE ONGOING EARLY TUESDAY
MORNING...PRIMARILY OVER NORTHERN PORTIONS OF OKLAHOMA. ALTHOUGH
ORGANIZED SEVERE WEATHER IS NOT EXPECTED...EXCESSIVE RAINFALL WILL
BE POSSIBLE.

A FRONTAL SYSTEM IS FORECAST TO MOVE INTO OKLAHOMA LATE WEDNESDAY
NIGHT...TEMPORARILY RAISING THE CHANCE FOR THUNDERSTORMS THROUGH
THURSDAY NIGHT.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY MORNING. UNSCHEDULED UPDATES MAY BE ISSUED EARLIER LATER
TODAY.

The radar

The Norman radar (KTLX), 28 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Cleveland

When
September 13, 12:15 PM CST to 2:15 PM CST
Where
Cleveland County, 8.76 mi SSE of Lake Thunderbird Dam to 7.87 mi SE of Lake Thunderbird Dam
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.100, -97.170

Water was reported over 180th Street, between Banner and Slaughterville Roads, and over Maguire Road.

Thunderstorm Wind, Roger Mills

When
September 13, 3:00 PM CST
Where
Roger Mills County, 3 mi SW of Durham
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.809, -99.958

No damage was reported with the wind gust.

Thunderstorm Wind, Garfield

When
September 13, 3:40 PM CST to 3:41 PM CST
Where
Garfield County, 4 mi SSE of Waukomis
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
36.227, -97.873

A small shed was blown approximately 200 yards. Minor roof damage was also reported at the residence. Monetary damages were estimated.

Thunderstorm Wind, Beckham

When
September 13, 5:45 PM CST
Where
Beckham County, 5.25 mi SW of Carter
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.170, -99.570

Nickel-size hail was also reported with the wind gust. No damage was reported with the wind gust.

Hail, Beckham

When
September 13, 5:45 PM CST to 5:46 PM CST
Where
Beckham County, 5.25 mi SW of Carter
Measured
0.88 in hail
Reported by
Public
Coordinates
35.166, -99.566

A wind gust to 70 mph was also reported with the hail.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257153, 257154, 257157, 257158, 262796.